Q: Spouse has Abnormal Muscle
Movements when Falling Asleep along with Convulsion Type Head Movements
My spouse has involuntary convulsion -type head movements, grunting, leg and arm
movements when he is falling asleep. He states that he feels a "tickling"
in the back of his head (vagus nerve area?) that can only be relieved
when he allows the movements to occur. They vary in severity but he has bounced
off the bed on occassion. He had ECT at age 15 (he is now 41) could they be the
cause? Is it his meds? (lithium, olanzipine, valporic acid and temazapam).
Dear Cathy --
Your description raises several possibilities worth exploring. First, the
simplest explanation (although this does not seem right, is too simplistic):
"paroxysmal nocturnal myoclonus”. Don't worry, it sounds rather alarming, but
isn't. Indeed, this is merely a description of a phenomenon. Paroxysmal: all
of a sudden, brief episode. Nocturnal: at night. Myoclonus: a sudden muscle
contraction. This phenomenon is common. It occurs at the onset of sleep.
However, to have some sense that he can feel it coming; to feel like he can
control it, "allow it to occur"; and to have it so violent that he bounces off
the bed; these are not consistent with typical nocturnal myoclonus.
Secondly, anyone taking olanzapine needs to understand a phenomenon called "tardive
dyskinesia". This is a long-term risk of olanzapine and other medications in
this class. It can include both involuntary movements and the sensation of a
need to move. However, this is not associated with falling asleep; it occurs
throughout the day; and I have not heard about the "tickling" feeling in
association with tardive dyskinesia. So this seems quite unlikely, actually.
You describe this as a "convulsion-type movement", so I suppose we must consider
the possibility of a very brief seizure of some sort. Valproic acid is an
anti-seizure medication that should protect against this somewhat, but both
olanzapine and lithium can make someone who has a predilection toward having a
seizure more likely to have one, slightly. So this possibility should probably
remain on the list of explanations.
Finally, lithium itself can sometimes cause some abnormal muscle movement. So
can olanzapine, though less frequently. Checking a lithium level might be a
None of these seems like a great explanation, frankly. I might be missing
something, even just based on the paragraph description. In this answer, I am
just trying to raise possibilities for your continued study and for discussion
with his physicians. I hope you are successful in getting this figured out.
Published August, 2008